Alert archive / Missouri / Red Flag Warnings in 2025
Red Flag Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this red flag warning at Feb 28, 2025, 2:31 AM CST for 30 counties in Missouri; 17 counties in Illinois. It took effect at Feb 28, 2025, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2025, 2:31 AM CST (08:31 UTC)
- In effect from
- Feb 28, 2025, 10:00 AM CST
- Expired
- Feb 28, 2025, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS St. Louis, MO
All 47 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 17 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525 WWUS83 KLSX 280831 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 231 AM CST Fri Feb 28 2025 ILZ079-098>102-MOZ018-019-026-027-034>036-041-042-047>052-059>065- 072>075-083>085-099-010200- /O.NEW.KLSX.FW.W.0001.250228T1600Z-250301T0200Z/ Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair IL- Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO- Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO- Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO- Jefferson MO-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO- 231 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN MISSOURI AND PARTS OF SOUTHWEST ILLINOIS... The National Weather Service in St Louis has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 8 PM CST this evening. * AFFECTED AREA...In Illinois, Fire Weather Zones 079, 098, 099, 100, 101 and 102. In Missouri, Fire Weather Zones 018, 019, 026, 027, 034, 035, 036, 041, 042, 047, 048, 049, 050, 051, 052, 059, 060, 061, 062, 063, 064, 065, 072, 073, 074, 075, 083, 084, 085 and 099. * TIMING...From 10 AM this morning until 8PM this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. Any fires that develop will catch and spread quickly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Kimble
2 follow-up statements
237 WWUS83 KLSX 281639 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 1039 AM CST Fri Feb 28 2025 ILZ058>060-064-065-069-070-074-095>097-010045- /O.EXA.KLSX.FW.W.0001.000000T0000Z-250301T0200Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Adams IL-Brown IL-Pike IL- 1039 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL AND SOUTH CENTRAL ILLINOIS... The National Weather Service in St Louis has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CST this evening. * AFFECTED AREA...In Illinois, Fire Weather Zones 058, 059, 060, 064, 065, 069, 070, 074, 095, 096 and 097. * TIMING...From 10 AM this morning until 8PM this evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ ILZ079-098>102-MOZ018-019-026-027-034>036-041-042-047>052-059>065- 072>075-083>085-099-010045- /O.CON.KLSX.FW.W.0001.000000T0000Z-250301T0200Z/ Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair IL- Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO- Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO- Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO- Jefferson MO-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO- 1039 AM CST Fri Feb 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN MISSOURI AND PARTS OF SOUTHWEST ILLINOIS... * AFFECTED AREA...In Illinois, Fire Weather Zones 079, 098, 099, 100, 101 and 102. In Missouri, Fire Weather Zones 018, 019, 026, 027, 034, 035, 036, 041, 042, 047, 048, 049, 050, 051, 052, 059, 060, 061, 062, 063, 064, 065, 072, 073, 074, 075, 083, 084, 085 and 099. * TIMING...From 10 AM this morning until 8PM this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ BRC
756 WWUS83 KLSX 010200 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 800 PM CST Fri Feb 28 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-083>085-099-010300- /O.EXP.KLSX.FW.W.0001.000000T0000Z-250301T0200Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Dent MO- Iron MO-Madison MO-Reynolds MO- 800 PM CST Fri Feb 28 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... Winds are expected to decrease and the relative humidity is expected to increase above critical fire-weather thresholds. Therefore, the red flag warning will be allowed to expire as scheduled. $$ Britt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Feb 27, 10:49 PM CST, 3 hours 42 minutes earlier. Its key messages:
- Widespread elevated fire weather conditions are expected tomorrow afternoon, due to gusty winds, low humidity, and abnormally warm temperatures.
- Widespread rainfall is highly likely Tuesday (80-90%), with thunderstorms possible. While confidence remains low at this stage, there is a very conditional threat for strong/severe thunderstorms Tuesday as well.
Area forecast discussion, Feb 27, 10:49 PM CST, 3 hours 42 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1049 PM CST Thu Feb 27 2025 .KEY MESSAGES... - Widespread elevated fire weather conditions are expected tomorrow afternoon, due to gusty winds, low humidity, and abnormally warm temperatures. - Widespread rainfall is highly likely Tuesday (80-90%), with thunderstorms possible. While confidence remains low at this stage, there is a very conditional threat for strong/severe thunderstorms Tuesday as well. && .SHORT TERM... (Through Late Friday Night) Issued at 341 PM CST Thu Feb 27 2025 The primary concern in the short term continues to be the potential for elevated fire weather conditions due to low humidity and gusty winds, both for the remainder of the afternoon today and for most of the day tomorrow. Regarding today, gusty northwest winds with sustained speeds between 10 and 20 mph have developed throughout the area behind the passage of a dry cold front. While this front is not bringing a significant cooldown, and in fact temperatures have climbed to well above normal values (50s to low 60s) in spite of it. Meanwhile, humidity levels have fallen well into the 30s to as low as the mid 20s in some areas, resulting in elevated fire weather conditions across a broad footprint. Meanwhile, 10 hour dead fuel observations from local RAWS stations have fallen to between 5 and 10 percent locally, and while this does not tell the whole story about fuels, it is a decent indicator that fine/dead fuels will be dry enough to burn in many areas. There have also been a few small observed wildfires today, including one confirmed across eastern Callaway county. Winds are expected to weaken overnight tonight, but will turn to the southwest tonight and increase substantially during the day tomorrow as another dry cold front approaches. This front will be associated with a strong and broad surface low that will dive into the Great Lakes through the day, and will produce a tight pressure gradient locally. As such, southwesterly winds are expected to be even stronger in many areas tomorrow, especially across northern Missouri and western Illinois where gusts of 30 to 40 mph will be possible. Winds will likely be a bit weaker farther to the southwest, but are still expected to reach the 10-20 mph sustained / 20 to 30 mph gust range. Meanwhile, with even warmer temperatures expected, afternoon humidity is expected to reach similar, if not slightly lower values than today. As a result, widespread elevated fire weather conditions are a near certainty at a minimum, with at least some potential for a few hours of Red Flag conditions at times. The biggest sources of uncertainty regarding tomorrow's potential "upper end" scenario are the overall state of local fuels, and whether or not the driest air overlaps with the strongest winds. Snow has completely melted across the area and a lot of the finer dead fuels have sufficiently dried out. However, per recent reports, lingering moisture from snowmelt in parts of the Ozarks continues to keep fuels on the wetter side in some areas. Still, there may be areas that are more exposed to sun/wind than others even here, and areas that are outside of the steeper terrain of the Ozarks and also had less snow to melt are likely to be plenty dry enough to burn tomorrow afternoon. And, if the forecast trends even slightly drier and/or slightly windier, we could see some critical conditions develop as a result. BRC && .LONG TERM... (Saturday through Next Thursday) Issued at 341 PM CST Thu Feb 27 2025 While quiet weather is expected over the weekend thanks to the return of high pressure, a more active pattern resumes Monday and Tuesday that will bring opportunities for more rain and likely some thunderstorms as well. By late tomorrow, the aforementioned cold front will push through the area, and a broad area of surface high pressure and cooler, dry air will settle into the area. This will result in modest cooling trend over the weekend, with temperatures near or slightly below late February averages and and plenty of sun. With little of note to discuss regarding the weekend weather, attention quickly turns to the potential for rain and thunderstorms early in the week, particularly on Tuesday. While a synoptic scale ridge will build across the central U.S. Sunday, models continue to suggest that a shortwave will attempt to push through this ridge late Sunday / early Monday and bring a round of light precipitation with it. Considering that this wave will be fighting a lot of ambient dry air and the aforementioned ridge, it is not expected to produce much in the way of precipitation and/or impacts at this time. However, by Tuesday a much more significant trough will move east and into the central Plains and Mississippi Valley. Ensembles have been rather consistent in the depiction of a dynamic system, with very strong upper levels winds and a rapidly deepening surface low associated with. There remain some non-trivial differences among LREF clusters in timing and strength, and these differences do impact the potential range of local impacts. However, at this stage it is a near certainty that this system will bring widespread rainfall to our area Tuesday, and it is more likely than not that thunderstorms will also occur as well. For starters, ensemble mean PWAT values are currently projected to reach near or above the 90th percentile in response to very rapid warm, moist advection. When combined with the expected very strong forcing from the approaching trough and cold front, widespread rainfall will be very likely. This is corroborated by very high NBM/LREF probabilities for rainfall, which may even under represent the potential slightly just due to the slight timing differences amount ensemble members. In short, we can expect rain to fall in most areas. What is a bit less certain is the potential for thunderstorms, and in particular, the upper end potential for strong or severe storms. As a baseline, we do expect very strong dynamics with this system, so wind shear is not likely to be a limiting factor for organized storms. What is less certain is the availability of instability, which may be more limited at our northern latitude than areas farther south. LREF ensemble probabilities suggest median values of around 100-300 J/kg with 90th percentile values reaching closer to 600-700 J/kg, the latter of which would be more than enough to support robust updraft development. That being said, it is unknown whether these higher end values will materialize, especially with the potential for cloudy, rainy conditions ahead of the stronger forcing. These details are unknowable at this time range, but there is enough evidence to support at least some potential for strong/severe storms locally. This threat is likely to wind down sometime Tuesday night or Wednesday, with perhaps some wraparound precipitation possible through Wednesday as well. This would likely occur behind a cold front, and current forecast temperatures suggest it would likely fall as liquid rain. Meanwhile, a cooling trend is likely behind the cold front Wednesday and Thursday, with decreasing precipitation chances. BRC && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1043 PM CST Thu Feb 27 2025 There has been little change since the previous TAF issuance. The ongoing light winds will gradually back to more southwesterly overnight. We are still expecting a period of LLWS conditions across central and northeast MO and west-central IL impacting KJEF, KCOU, and KUIN from 11z-15/16z attendant with a strong LLJ. There could also be a brief hour or so window of LLWS conditions at the St. Louis metro terminals in the 14-16z period, but I have not included it at this time due to the brevity and uncertainty. Southwest winds will quickly increase and become strong and gusty between 14-16z in part due to mixing, with winds veering to more westerly on Friday afternoon. VFR flight conditions will continue. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Feb 27, 3:54 PM CST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 354 PM CST Thu Feb 27 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 354 PM CST Thu Feb 27 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Elevated fire weather may persist during the late afternoon and evening, but weakening winds will diminish this threat shortly after sunset. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread elevated fire weather conditions are expected during the day Friday due to gusty southwest winds, low humidity and dry vegetation. A chance of thunderstorms exists in much of the area Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
Nearby
Red Flag Warnings in Missouri, 2025Red Flag Warnings in Illinois, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.